Wyoming, 2017High Wind in Wyoming, February 15, 2017
February 15, 2017 · NWS CYS · 1 event in 1 county or zone
A brief period of high sustained winds developed near Bordeaux.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of high sustained winds developed near Bordeaux.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 15, 10:48 AM MST, 12 minutes earlier.
Area forecast discussion, Feb 15, 10:48 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1048 AM MST Wed Feb 15 2017
.UPDATE...
Issued at 1000 AM MST Wed Feb 15 2017
WYDOT observations indicate winds have increased to near 40 MPH w/
higher gusts at Bordeaux as of 16z. Low-level gradients are likely
to continue to increase over the next several hours w/our in-house
warning exceedance probabilities not peaking until 21z. Went ahead
and issued a High Wind Warning for Bordeaux until 01z, mainly with
the anticipation of frequent sustained winds AOA 40 MPH although a
rogue gust to 60 MPH is possible. Updates have been sent.
&&
.SHORT TERM...(Today through Friday)
Issued at 236 AM MST Wed Feb 15 2017
Forecast challenges in the short term deal with winds and elevated
fire weather concerns.
Currently...1032mb surface high stretches from southern Idaho
through southwestern Wyoming into western Colorado this morning.
Increasing surface gradient developing across our western CWFA.
Winds are fairly light right now, but am seeing an increase in
speeds at Bordeaux already this morning with gusts to 35 MPH.
For today...Local High Wind forecast guidance showing a strong
850mb Craig to Casper gradient developing after 12Z this morning.
By 15Z 850mb gradients up around 54 mtrs, peaking out at 58mtrs by
18Z. Taking a look at forecast soundings though, winds are fairly
light, generally under 35kts. Thinking Bordeaux could get close to
warning criteria, but with mixing down lesser wind, decided to
hold off on any wind headlines. Did increase winds at both
Arlington and Bordeaux over guidance. Dayshift will need to watch
closely. Other area of concern is downsloping winds off the
Laramie Range will create very dry conditions across Laramie,
Platte Counties in southeast Wyoming and the southern Nebraska
Panhandle counties (FWZs 310 and 313). Afternoon humidities down
in the low to mid teens this afternoon. With very warm
temperatures, gusty winds and low humidities, could see any grass
fires that develop spreading rapidly.
Warmest/windiest day will be Thursday as upper ridge axis moves
east of the CWFA. 700mb temperatures up near +7C Thursday and
700mb winds increasing out west to around 30kts. Continued going
over guidance on high temperatures Thursday and getting low to mid
70s for highs east of the Laramie Range out into the Panhandle.
Resultant afternoon humidities under 15 percent for most areas
east of the Laramie Range Thursday afternoon. Grass fire threat
going to be highest Thursday.
Later shifts need to be on the lookout for high winds Friday as
GFS 700mb winds increase above 50kts ahead of an approaching
shortwave. Did increase winds at Arlington and Bordeaux with this,
though High Wind Guidance suggesting Craig to Casper gradients
fairly weak. Not so sure that will be the case.
.LONG TERM...(Friday night through Tuesday night)
Issued at 236 AM MST Wed Feb 15 2017
A very sharp trough will move into the western CONUS on Saturday and
will split into two systems on Sunday. A deep upper low will
characterize the southern system, with southwesterly flow advecting
a weak shortwave across our forecast area Friday night through
Saturday. Should see some light snow showers over the high country
in this pattern but moisture looks to be meager so not anticipating
much accumulation. Winds along and west of the Laramie Range will be
breezy on Saturday as the shortwave passes overhead, but not
expecting high winds at this time. A weaker, northern stream
shortwave moving across the PacNW and northern Rockies will act to
deepen the leeside pressure trough Saturday night into Sunday and
could bring a period of stronger winds through this time. However,
this split flow pattern is still not favorable for high winds. A
few rain and high elevation snow showers are possible on Sunday
night as a Pacific front moves across the forecast area, but again
the split flow pattern should keep amounts light as deepest
moisture will remain well north and south of our area. A much
stronger upper low pressure system moving into the PacNW Monday
and Tuesday could bring a period of high winds to our wind prone
areas on Monday night and Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1039 AM MST Wed Feb 15 2017
VFR conditions will a few high clouds passing from time to time.
West winds will gust to 20-25 kts through the afternoon/evening at
some of the sites.
&&
.FIRE WEATHER...
Issued at 236 AM MST Wed Feb 15 2017
High pressure will bring another dry and sunny day across
southeast Wyoming and Nebraska Panhandle. Very warm temperatures
today with increasing westerly winds will create elevated fire
weather concerns for areas along and east of the Laramie Range.
Afternoon humidity down in the low teens for FWZ 310 and 313.
Warmer temperatures Thursday with more widespread low humidities.
Wind gusts of 25 to 35 MPH will create another elevated fire
weather day. Grass fires, if started will spread rapidly under
these conditions. Cool down begins Friday with afternoon
humidities back above critical.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MST this evening for WYZ106.
NE...None.
&&
UPDATE...CLH
SHORT TERM...GCC
LONG TERM...RJM
AVIATION...ZF
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 15, 3:30 AM MST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MST Wed Feb 15 2017
NEZ002-003-019>021-054-055-095-096-161030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
330 AM MST Wed Feb 15 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Breezy westerly winds are expected this afternoon along and south
of US-26 in the southern Nebraska panhandle. Very dry conditions
could result from these winds. If any grass fires develop across
this area, the combination of dry conditions and gusty winds will
enhance the risk for those fires to spread rapidly this afternoon.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>119-161030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
330 AM MST Wed Feb 15 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Westerly wind gusts to 50 mph are expected this afternoon in the
wind prone areas along I-25 between Cheyenne and Wheatland, and
along I-80 in the Arlington/Elk Mountain area. Very dry
conditions could result from the gusty winds along that stretch of
I-25 and areas eastward into Platte, Goshen and Laramie Counties.
If any grass fires develop across this area, the combination of
dry conditions and gusty winds will enhance the risk for those
fires to spread rapidly this afternoon.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 15, 9:33 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
933 AM MST WED FEB 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
02/15/2017 M50 MPH PLATTE WY DEPT OF HIGHWAYS
41 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Feb 15, 10:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MST WED FEB 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM SLEET BORDEAUX 41.95N 104.95W
02/15/2017 M51.00 INCH PLATTE WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
&&
BCHAPMANHigh Wind, Central Laramie Range and Southwest Platte County
- When
- February 15, 11:00 AM MST to 3:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 15 to 16, 2017$15 million · 5 events
- Tornado in South Carolina, February 15, 2017$997,000 · EF1 · 1 event
- Wildfire in Florida, February 15 to 18, 2017$1.1 million · 1 event
- Tornado and Damaging Winds in North Carolina, February 15, 2017$109,000 · EF1 · 5 events
- Winter Storm in Vermont, February 15 to 16, 2017$125,000 · 7 events
- Lake-Effect Snow in New York, February 15 to 16, 2017$75,000 · 4 events
- Heavy Snow in New Hampshire, February 15 to 16, 20179 events
- Heavy Snow in Maine, February 15 to 16, 20179 events
- Hail and Damaging Winds in South Carolina, February 15, 20171.25 in hail · 7 events
- High Wind in Oregon, February 15 to 16, 201772 kt wind · 5 events
- Dense Fog in California, February 15, 20173 events
- High Wind in Washington, February 15, 201751 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682891.